The distribution of the sample minimum-variance frontier

Kan, R. & Smith, D. R. (2008) The distribution of the sample minimum-variance frontier. Management Science, 54(7), pp. 1364-1380.

View at publisher


In this paper, we present a finite sample analysis of the sample minimum-variance frontier under the assumption that the returns are independent and multivariate normally distributed. We show that the sample minimum-variance frontier is a highly biased estimator of the population frontier, and we propose an improved estimator of the population frontier. In addition, we provide the exact distribution of the out-of-sample mean and variance of sample minimum-variance portfolios. This allows us to understand the impact of estimation error on the performance of in-sample optimal portfolios.

Key Words: minimum-variance frontier; efficiency set constants; finite sample distribution

Impact and interest:

19 citations in Scopus
Search Google Scholar™
14 citations in Web of Science®

Citation counts are sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

ID Code: 31041
Item Type: Journal Article
Refereed: Yes
DOI: 10.1287/mnsc.1070.0852
ISSN: 0025-1909
Divisions: Current > QUT Faculties and Divisions > QUT Business School
Current > Schools > School of Economics & Finance
Copyright Owner: Institute for Operations Research and the Management Sciences (INFORMS)
Deposited On: 23 Feb 2010 05:49
Last Modified: 29 Feb 2012 13:56

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page